Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 12, 2022, 1:54 PM PDT for Idaho County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 1:54 PM PDT (20:54 UTC)
- Expired
- Aug 12, 2022, 2:22 PM PDT
- In force
- 28 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Idaho County, ID
The radar
The Missoula radar (KMSX), 133 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:55 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
720
WUUS55 KMSO 122054
SVRMSO
IDC049-122145-
/O.NEW.KMSO.SV.W.0063.220812T2054Z-220812T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
154 PM PDT Fri Aug 12 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
North central Idaho County in central Idaho...
* Until 245 PM PDT.
* At 154 PM PDT, a severe thunderstorm was located 13 miles northeast
of Lowell, or 29 miles east of Kamiah, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees. Trees could fall onto
Highway 12.
* This severe thunderstorm will remain over mainly rural areas of
north central Idaho County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4617 11536 4627 11557 4649 11545 4636 11495
TIME...MOT...LOC 2054Z 215DEG 22KT 4629 11541
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
144
WWUS55 KMSO 122122
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
222 PM PDT Fri Aug 12 2022
IDC049-122132-
/O.CAN.KMSO.SV.W.0063.000000T0000Z-220812T2145Z/
Idaho ID-
222 PM PDT Fri Aug 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL IDAHO COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.
LAT...LON 4617 11536 4627 11557 4649 11545 4636 11495
TIME...MOT...LOC 2112Z 215DEG 22KT 4643 11526
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:51 PM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 12, 12:51 PM PDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Missoula MT 151 PM MDT Fri Aug 12 2022 ...Strong to Severe Thunderstorms Possible Today... .DISCUSSION...The focus for today is the potential of strong to severe storms. The Storm Prediction Center has north central Idaho and parts of western Montana, including Missoula, under a slight risk of severe storms today. The rest of the forecast area is under a marginal risk. Conditions look favorable for development of strong storms during the afternoon and into the evening. Todays airmass is very moist which will lead to heavy downpours with developing storms. Storms that approach severe strength will be watched for large hail and damaging wind gusts. Storm chances could linger into southwest Montana on Saturday, before drier air invades the region once again. Models are not very robust with Saturday showers, but do at least highlight the potential. For the rest of the region, the passage of a dry cold front will increase winds on Saturday. Ensembles and the National Blend of Models suggest that wind gusts will be in the 15-20 mph range. The cold front will not bring significant changes in temperatures as highs on Saturday will reach the 80s and 90s across the region. After Saturday the forecast focus turns to more heat building for next week. Models agree that a strong ridge will set up across the northern Rockies. Temperatures will be well above average for much of the week. In fact, a few record highs could be on the table once again. The long term models don’t inspire much hope that the upper level ridge pattern will break anytime in the near future. Based on ensemble means, it is likely we see the ridge pattern continue until at least late August. With hot and dry conditions expected for much of next week, winds will have to be monitored for possible fire weather concerns. && .AVIATION...Showers and thunderstorms will be expected across the region today. Radar imagery at 1 pm MDT reveals thunderstorms already moving into north-central Idaho. There is a chance that storms may become severe especially further downstream over the Clearwater Mountains by 12/2000Z and into western Montana by 12/2200Z or mid-afternoon. High resolution weather models depict a few storms may produce gusts over 45 knots and hail over 1 inch. Thunderstorm activity will wane late this evening over Idaho County, Idaho and southwest Montana, but storms are possible from Clearwater County into northwest Montana overnight. These storms could also produce isolated severe with wind gusts, hail and lightning the biggest threats. A cold front will move through by daybreak Saturday or around 13/1300Z and cause shower activity to diminish and gusty west winds to develop by late morning. There is enough residual moisture and instability across southwest Montana that a few showers and thunderstorms are possible but not expected to be severe at this time Saturday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Aug 12, 9:10 AM PDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1010 AM MDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG WINONA 46.13N 116.11W
08/11/2022 IDAHO ID TRAINED SPOTTER
GUSTY WINDS WITH THUNDERSTORMS BROUGHT DOWN
TREES IN THE AREA. ESTIMATED PEA SIZE HAIL.
&&
KSSpecial weather statement, Aug 12, 12:01 PM PDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Missoula MT
1201 PM PDT Fri Aug 12 2022
IDZ006-008-121945-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
1201 PM PDT Fri Aug 12 2022
...Strong thunderstorms will impact portions of southwestern Idaho
County through 1245 PM PDT...
At 1200 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Imnaha to 24 miles northwest of
New Meadows. Movement was northeast at 35 mph.
HAZARD...Visibility one-half mile or less and winds in excess of 30
mph.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in dangerous driving
conditions. Gusty winds could knock down tree limbs and
blow around unsecured objects. Boaters on the Snake River
and Salmon River should seek shelter now.
Locations impacted include...
Riggins, Pollock, Riggins Hot Spring and Lucile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4534 11667 4547 11656 4551 11656 4560 11646
4569 11654 4575 11654 4578 11660 4578 11666
4581 11669 4595 11661 4539 11603 4521 11631
4527 11634 4527 11668
TIME...MOT...LOC 1900Z 219DEG 32KT 4555 11699 4512 11673
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 12:25 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
1225 PM PDT Fri Aug 12 2022
IDZ006-122000-
Southern Clearwater Mountains ID-
1225 PM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of central Idaho County
through 100 PM PDT...
At 1225 PM PDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Lowell, or 35 miles east of Grangeville, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk City and Red River Hot Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4568 11537 4580 11557 4607 11549 4587 11486
TIME...MOT...LOC 1925Z 219DEG 32KT 4580 11541
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 12, 1:31 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Missoula MT
231 PM MDT Fri Aug 12 2022
MTZ004-122100-
Lower Clark Fork Region MT-
231 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northwestern Mineral
and southwestern Sanders Counties through 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haugan, or 20 miles south of Thompson Falls, moving northeast at 35
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
De Borgia, Haugan and Saltese.
This includes Interstate 90 between mile markers 10 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4755 11534 4738 11502 4723 11531 4725 11532
4726 11534 4726 11541 4728 11542 4728 11548
4730 11553 4735 11555 4736 11557
TIME...MOT...LOC 2031Z 229DEG 32KT 4732 11543
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 1:45 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
245 PM MDT Fri Aug 12 2022
MTZ001-004-122130-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
245 PM MDT Fri Aug 12 2022
...Strong thunderstorms will impact portions of northwestern Mineral,
south central Lincoln and northwestern Sanders Counties through 330
PM MDT...
At 244 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Clark Fork to Lookout Pass.
Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thompson Falls, Noxon, Heron, Belknap, White Pine, Trout Creek and
Tuscor.
This includes Interstate 90 between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4802 11605 4825 11572 4768 11511 4742 11570
4745 11573 4746 11565 4748 11563 4748 11568
4753 11570 4754 11575 4759 11569 4763 11570
4764 11573 4770 11572 4772 11578 4776 11580
4775 11583 4783 11585 4786 11592 4798 11605
TIME...MOT...LOC 2044Z 229DEG 34KT 4792 11614 4748 11568
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 1:52 PM PDT, 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
152 PM PDT Fri Aug 12 2022
IDZ006-122130-
Southern Clearwater Mountains ID-
152 PM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of north central Idaho
County through 230 PM PDT...
At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Lowell, or 29 miles east of Kamiah, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Idaho
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.
&&
LAT...LON 4616 11537 4626 11558 4649 11545 4636 11498
TIME...MOT...LOC 2052Z 215DEG 22KT 4628 11542
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:05 PM PDT | Special Weather Statement | MSO | Clearwater | 25 min |
| Aug 11, 5:21 PM PDT | Special Weather Statement | MSO | Lewis | 24 min |
| Aug 11, 8:00 PM PDT | Special Weather Statement | MSO | Clearwater | 60 min |
| Aug 12, 12:25 PM PDT | Special Weather Statement | MSO | Idaho | 35 min |
| Aug 12, 1:08 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 37 min |
| Aug 12, 1:52 PM PDT | Special Weather Statement | MSO | Clearwater | 38 min |
| Aug 12, 2:08 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 42 min |
| Aug 12, 2:21 PM PDT | Special Weather Statement | MSO | Lemhi | 39 min |
| Aug 12, 2:22 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 38 min |
| Aug 12, 2:41 PM PDT | Areal Flood Advisory | MSO | Idaho | 4 hr |
| Aug 12, 2:45 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 30 min |
| Aug 12, 3:07 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 17 min |
| Aug 12, 4:22 PM PDT | Special Weather Statement | MSO | Lemhi | 38 min |
| Aug 12, 4:31 PM PDT | Special Weather Statement | MSO | Clearwater | 29 min |
| Aug 12, 4:55 PM PDT | Special Weather Statement | MSO | Idaho | 35 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.